Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

dianette- mood-lifting qualities?

(9 Posts)
Partypartyrings Wed 26-Sep-12 22:57:47

Have been put on dianette for my skin and suspected hormone imbalance, possible pcos- waiting for the test result.

I've always been slightly more morose and prone to depression than average but I feel like my mood has been lifted significantly since I started taking it; is this a possible side effect?

I know dianette has a fairly high risk of causing depression; is it possible that my body chemistry has reacted in a positive way to the influx of hormones?

SrirachaGirl Wed 26-Sep-12 23:10:41

A hormone imbalance can affect your emotions negatively, not to mention the psychological effects of dealing with all the related issues of PCOS. Dianette has quite a bit of estrogen, which makes you feel rosier ( that's why some women get nasty mood swings as estrogen drops during menopause) and having clearer skin can definitely make you feel better. I know lots of people can't tolerate the pill but it makes me feel so much better, both physically AND mentally.

Be well smile.

TinyDiamond Thu 27-Sep-12 23:05:44

I don't know but I have just started taking dianette again for exactly the same reasons. Haven't noticed an improvement in skin yet though sad am half way through second month

YouBrokeMySmoulder Thu 27-Sep-12 23:11:59

It doesn't make me happier just less shouty and angry, it sort of levels my mood iyswim. Have just come off it as the doc won't prescribe anymore and am dreading going back to the shouty, spotty person I was.

GlesgaRocket Thu 27-Sep-12 23:13:22

I have pcos, and am on dianette. Can't say that i - or anyone around me has - noticed a change in my mood. And i'm a moody cow wink.

I've been on it for about 5 months now, after getting the implant removed - since me and the implant just didn't get on - and my skin is a bit better now. It was never that terrible before, but i don't get as many of the odd spots now. I think the main difference is that my hair doesn't seem to be as greasy. I used to have to wash my hair every day as it literally looked like you could fry an egg on it, but now i can go up to 3 days without washing it. I was hoping it would help more with the excess facial hair blush, but i still can't be without my trusted tweezers at the moment.

frankie4 Thu 27-Sep-12 23:13:27

I am also prone to depression, and have been advised by my dr to have the mirena coil for my heavy periods. I have decided against it as I have heard so many bad stories about it causing mood swings and anxiety.

Are there any pills that have a good reputation in terms of mood/ depression?

MrawMraw Sat 29-Sep-12 23:35:46

Everyone's hormone balances are different and react differently to 1) the balance of estrogen and progesterone and 2) the type of hormones, especially the type of progesterone.

For example, some people's hormones are already well - balanced on their own and can "adapt" to different 'mixes' , others are awful on estrogen (a few of my friends) and others NEED the estrogen and are awful with just progesterone or an androgenic type of progesterone.

It's the 'base level' of your body's own hormones which determine the effects of different hormonal contraceptives. This is why sometimes a woman will resume a contraceptive which suited her for years pre-children but after birth she gets awful side effects, because her hormone balance has changed.

Personally I have PCOS too and I definitely feel much much better with estrogen added, my mood lifts like your OP and I feel a sense of 'well being'. Too much progesterone or an androgenic progesterone (Microgynon) or - heaven forbid - progesterone on it's own! (Cerazette) - I am a spotty, greasy, morbid depressed and bloated mess grin, but too strong an estrogen (Cilest, Dianette) I get all the good side effects but sadly I get estrogen headaches on them, so settled with Mercilon (smaller dose estrogen and non-androgenic progesterone).

IMO, GPs are awful at just not giving a damn about the side effects for the women or bothered about researching which balances work best for which concerns or side effects, they often say "they are all the same (pills)" , which is utter B.S. At times I have felt like a baby-making-machine they are determined to give anything to (particularly anything cheap) , just so I don't have an unwanted pregnancy. They would save a lot of consultation time and wasted prescriptions if they just tried to get it right in the first place. If you do some of your own research you can usually work out based on your own symptoms (greasy hair, acne, moods, breakthrough bleeding etc) which type is best to try for you.

OP, glad that Dianette is working for you. Some professionals do not like to keep a patient on Dianette for longer than 6 months to a couple of years however due to slightly increased risks of clot etc with this pill. If this is the case, a switch to Yasmin, Marvelon/Gedarel, Femodene or perhaps Cilest is an idea. For PCOS sufferers ones to AVOID are Microgynon or basically anything with a progesterone other than desogestrel, gestodene, drospirenone, or norgestimate.

xx

Bumpstart Sun 30-Sep-12 21:24:55

Wow, mrw mrw, you are very well informed on hormones. Can I hijack slightly and ask a question?

I have been taking cerazette (desogestrel) and have had a few marked foul moods, but that is very few and short lived, and the rest of the time I am less moody, more motivated, and more patient. Do you think this is desogestrel? And where can you find detailed information about the side effects of different hormones?

Thanks,

And op, I hope your improvement in lasting!

MrawMraw Tue 16-Oct-12 22:30:41

Sorry only just noticed this. I'm a nurse specializing in geriatric medicine but that's not much to do with hormones really (!), it's just years of doing research after being fobbed off by many doctors.

The foul moods could be due to the progesterone-dominance itself, however if that were the case it would probably be quite often you got bad moods, not just occasionally.

It could be that the progesterone-only pill is too "weak" for your system (without the added Oestrogen) and your own natural hormonal fluctuations / PMS type symptoms are "breaking through" , iyswim?

Can you take the combined? or another mini-pill other than Cerazette? (can only take other mini-pills if you are under 11 stone I believe). Mirena coil may be an option as it has a tiny amount of progesterone compared to the pills.

And how long have you been taking it? They say try one prescription for at least 3 months are side effects often settle down, but I don't practice what I preach grin I came off Cerazette after 4-5 weeks it was making me a depressive morose greasy mess! My friend loves it though.

Don't be scared of going back every 3 months and changing til you find one which suits your own hormone balance, there are so many options nowadays and we deserve not to live with horrendous side effects from our contraceptives if at all possible.

Good Luck x x

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now